Skip to Main Content

++

SOURCE

++

Source: Law RM, Law DTS. Dermatologic drug reactions and common skin conditions. In: DiPiro JT, Talbert RL, Yee GC, Matzke GR, Wells BG, Posey LM, eds. Pharmacotherapy: A Pathophysiologic Approach. 10th ed. New York, NY: McGraw-Hill; 2017. http://accesspharmacy.mhmedical.com/content.aspx?bookid=1861&sectionid=146079670. Accessed May 10, 2017.

++

DEFINITION

++

  • Drug-induced skin reactions caused by irritants or allergens.

++

PATHOPHYSIOLOGY

++

  • Exanthematous reactions: maculopapular rashes and drug hypersensitivity syndrome.

  • Urticarial reactions: urticaria, angioedema, and serum sickness-like reactions.

  • Blistering reactions: fixed drug eruptions, Stevens–Johnson syndrome (SJS), and toxic epidermal necrolysis.

  • Pustular eruptions: acneiform drug reactions and acute generalized exanthematous pustulosis (AGEP)

  • Drug-induced hyperpigmentation: due to increased melanin (eg, hydantoins), direct deposition (eg, silver, mercury, tetracyclines, and antimalarials), or other mechanisms (eg, fluorouracil)

  • Drug-induced photosensitivity reactions.

    • Phototoxic (nonimmunologic): amiodarone, tetracyclines, sulfonamides, psoralens, coal tar.

    • Photoallergic (immunologic): sulfonamides, sulfonylureas, thiazides, nonsteroidal anti-inflammatory drugs (NSAIDs), chloroquine, carbamazepine.

++

CLINICAL PRESENTATION

++
SIGNS AND SYMPTOMS
++

  • Maculopapular (penicillins, cephalosporins, sulfonamides, anticonvulsants):

    • Afebrile, with pruritic erythematous macules and papules.

    • Usually begins within 7–10 days after starting medication.

    • Resolves within 7–14 days after drug discontinuation.

      • In a previously sensitized patient, the onset may be earlier (2–3 days)

    • Lesions may spread and become confluent.

  • Drug hypersensitivity syndrome (allopurinol, sulfonamides, barbiturates, phenytoin, carbamazepine, lamotrigine, dapsone):

    • Known as drug reaction with eosinophilia and systemic symptoms (DRESS)

    • Exanthematous eruption with fever, lymphadenopathy, and multiorgan involvement (kidneys, liver, lung, bone marrow, heart, and brain)

    • Begins 1–4 weeks after starting drug; may be fatal if not treated promptly.

  • Urticaria and angioedema (penicillins, aspirin, sulfonamides, radiograph contrast media, opioids):

    • Urticaria may be first sign of emerging anaphylactic reaction characterized by:

      • Hives.

      • Pruritic red raised wheals.

      • Angioedema.

      • Mucous membrane swelling that typically occurs within minutes to hours.

  • Serum sickness-like reactions: urticarial eruptions with fever, rash (usually urticarial), and arthralgias usually within 1–3 weeks after starting drug.

  • Fixed drug eruptions (tetracyclines, barbiturates, sulfonamides, codeine, NSAIDs):

    • Pruritic, red, raised lesions that may blister; may include burning or stinging.

    • Lesions may evolve into plaques; recur in same area each time drug is given.

    • Lesions appear within minutes to days and disappear within days, leaving hyperpigmented skin for months.

  • SJS and toxic epidermal necrolysis (TEN) are known as acute bullous disorders (sulfonamides, penicillins, hydantoins, carbamazepine, barbiturates, lamotrigine, NSAIDs, allopurinol):

    • Blistering eruptions that may be severe and life threatening.

    • Onset within 7–14 days after drug exposure.

    • Generalized tender/painful bullous formation with fever, headache, and respiratory symptoms leading to rapid clinical deterioration.

    • Lesions show rapid confluence and spread, resulting in extensive epidermal detachment and sloughing.

    • May result in:

      • Fluid loss.

      • Hypotension.

      • Electrolyte imbalances.

      • Secondary infections.

  • Acneiform reactions (corticosteroids, androgens, anticonvulsants, isoniazid, lithium): pustular eruptions with onset within 1–3 weeks.

  • AGEP (β-lactam antibiotics, macrolides, calcium channel blockers):

    • Acute onset (within days), fever, diffuse erythema, and pustules.

    • Generalized desquamation occurs 2 weeks later.

  • Sun-induced reactions: erythema, papules, edema, and sometimes vesicles in areas exposed to sunlight (eg, ears, nose, cheeks, ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.